폐동맥 혈전색전증으로 내원하는 환자에서 항혈전치료 및 항응고치료 시행 이후 치료 효과에 대한 적절한 평가가 필요하며, 치료에 대한 적절한 반응을 보이지 않을 경우, 종양 색전증 등의 다른 원인에 대한 규명이 필요할 것으로 사료된다.
Acute pulmonary embolism is considered a cardiovascular emergency and is one of the most important causes of morbidity and mortality in hospitalized patients. Tumor embolism is a rare and unique complication of malignancies, and detached thrombi or tumors may cause massive pulmonary embolism in patients with malignancies. The identification of the type of pulmonary embolism is critical because treatment and prognosis vary considerably. We report an unusual presentation of a tumor embolism that was misdiagnosed as a pulmonary thromboembolism in a young woman. The patient was initially treated with the anti-coagulants warfarin and aspirin, but her symptoms were aggravated after two months and she required emergency surgery. Histology revealed a pulmonary embolism due to metastatic chondrosarcoma. Following surgery, her condition deteriorated, and she did not survive. This case highlights the need to investigate the cause of pulmonary embolism should the patient not respond to anti-coagulatant therapy. (Korean J Med 2013;84:96-100)